Flu Symptoms After a Tetanus Injection

Woman having bad cold blowing her nose
Young woman suffering from flu like symptoms (Image: CandyBoxImages/iStock/Getty Images)

The tetanus injection, which is more commonly referred to as the DTaP vaccine, is a combination vaccine that protects recipients against diptheria, tetanus and pertussis. This vaccination is typically given as a series of five injections over the course of a child's first 4 to 6 years of life, according to KidsHealth, a children's health information website established by the Nemours Foundation. Older children, adolescents and adults can also receive booster tetanus injections when necessary. Patients administered this vaccine can develop flulike symptoms after receiving a tetanus injection.

Fever

After receiving a tetanus injection, patients can experience flu symptoms of fever. Fever symptoms are typically mild and exceed 100.4 degrees Fahrenheit, report health professionals at the Centers for Disease Control. Patients who develop fever may experience symptoms for 1 to 2 days following receipt of the tetanus injection. Additional flu symptoms associated with fever can include sweating or chills. Patients who develop a fever that exceeds 102 degrees Fahrenheit should seek medical care immediately.

Headache

Approximately 30 to 40 percent of adults and adolescents who receive a tetanus injection experience headache symptoms, according to the CDC. Flu symptoms of headache are typically mild and can arise shortly after vaccination. Use of an over-the-counter pain medication, such as acetaminophen, can help mitigate headache symptoms in affected patients.

Fatigue or Tiredness

Tiredness is one of the most frequently reported flulike symptom experienced by patients following treatment with the tetanus vaccine, explain medical experts with the Immunization Action Coalition. Affected patients may have difficulty remaining alert and focused throughout the day. These flu symptoms typically subside within 1 to 2 days following receipt of a tetanus injection.

Stomach Upset

Stomach upset symptoms can arise in up to 25 percent of adolescent patients following administration of a tetanus injection, explains the CDC. These stomach-related flu symptoms include stomach pain, nausea, vomiting or diarrhea. Symptoms of diarrhea can be accompanied by sensations of bloating or pain within the abdomen and may contribute to a decrease in appetite.

Body Aches

Treatment with a tetanus injection can cause flulike body aches in patients, report Immunization Action Coalition health professionals. Body aches can be uncomfortable and may exacerbate fatigue symptoms in affected patients. Certain patients may also develop sore joints, swollen lymph glands or a skin rash after receiving this vaccine, explain CDC medical experts. These flulike symptoms after a tetanus injection typically subside within a few days following the vaccination.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.